Hypersensitivity is a rare ADR. It is known to be associated with anti-epileptic medications. Phenytoin is used for the treatment of epilepsy that encounters a hypersensitivity reaction. This reaction can be ranged from a mild cutaneous rash to anticonvulsant AHS or DRESS that includes fever, and involvement of multiple internal organs.
The patient who was under observation was a 15-year-old middle eastern female patient from the Gaza strip. She had a free past medical and allergic history. She presented to NNUH in Nablus with intermittent high-grade fever, jaundice, rash, and skin peeling. She was examined and it was observed that she had axillary and inguinal lymphadenopathy, moderate splenomegaly, and diffuse maculopapular rash. The patient was on phenytoin due to a previous head injury. The patient was at last diagnosed with AHS/DRESS.
This was the very first case of AHS which was reported in an adolescent patient in Palestine. The available literature for a better understanding of the pathophysiology and management of AHS was reviewed. The full understanding of the pathogenesis of AHS is lacking, and also we are lacking a clinical tool or scoring system to determine the severity of AHS/DRESS.
Leave a Reply